Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 82, NWS Albuquerque, NM

October 24, 2011Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Oct 24, 2011, 3:53 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Oct 24, 2011, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2011, 3:53 AM MDT (09:53 UTC)
In effect from
Oct 24, 2011, 12:00 PM MDT
Expired
Oct 24, 2011, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3492 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WWUS85 KABQ 240953
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
353 AM MDT MON OCT 24 2011

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM TODAY FOR THE
NORTHEAST PLAINS AND NORTHEAST HIGHLANDS ALONG AND EAST OF
INTERSTATE 25 DUE TO STRONG WINDS AND LOW HUMIDITIES...

.DEEPENING SURFACE LOW PRESSURE COMBINED WITH INCREASING WESTERLY
WINDS ALOFT AND WELL ABOVE NORMAL HIGH TEMPERATURES WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS OVER MUCH OF THE NORTHEAST
PLAINS...AND ACROSS PORTIONS THE NORTHEAST HIGHLANDS MAINLY ALONG
AND EAST OF THE INTERSTATE 25 CORRIDOR THIS AFTERNOON AND EARLY
THIS EVENING.

NMZ103-104-242130-
/O.NEW.KABQ.FW.W.0082.111024T1800Z-111025T0100Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
353 AM MDT MON OCT 24 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING. 

* AREA AND TIMING...THE NORTHEAST PLAINS AND THE NORTHEAST
  HIGHLANDS ALONG AND EAST OF INTERSTATE 25 FROM NOON TO 7 PM. 
 
* 20 FOOT WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 35 OR 40
  MPH. WINDS SHOULD BEGIN TO DIMINISH EARLY IN THE EVENING. 

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$
1 follow-up statement
517 
WWUS85 KABQ 242120
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT MON OCT 24 2011

...RED FLAG WARNING IN EFFECT UNTIL 7 PM TODAY FOR THE NORTHEAST
PLAINS AND NORTHEAST HIGHLANDS ALONG AND EAST OF INTERSTATE 25 DUE
TO STRONG WINDS AND LOW HUMIDITIES...

.DEEPENING SURFACE LOW PRESSURE COMBINED WITH FAIRLY STRONG WINDS
ALOFT AND WELL ABOVE NORMAL HIGH TEMPERATURES WILL CONTINUE CRITICAL
FIRE WEATHER CONDITIONS OVER SCATTERED LOCALES ACROSS THE NORTHEAST
PLAINS AND PORTIONS THE NORTHEAST HIGHLANDS MAINLY ALONG AND EAST
OF THE INTERSTATE 25 CORRIDOR THROUGH EARLY THIS EVENING.

NMZ103-104-250100-
/O.CON.KABQ.FW.W.0082.000000T0000Z-111025T0100Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
320 PM MDT MON OCT 24 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING.

* AREA AND TIMING...THE NORTHEAST PLAINS AND THE NORTHEAST 
  HIGHLANDS ALONG AND EAST OF INTERSTATE 25 THROUGH 7 PM. 

* 20 FOOT WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 35 OR 40
  MPH. WINDS SHOULD BEGIN TO DIMINISH EARLY TO MID EVENING.

* RELATIVE HUMIDITY...MINIMUMS OF 10 TO 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

43

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Oct 24, 3:33 AM MDT, 20 minutes earlier.

Area forecast discussion, Oct 24, 3:33 AM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
333 AM MDT MON OCT 24 2011

.DISCUSSION...

...COLDER AIR ON THE WAY AND POTENTIAL SNOW FOR THE NORTH AND EAST...

WARM AND DRY CONDITIONS PREVAILING OVER THE REGION THROUGH TUESDAY
WILL GIVE FOLKS A COUPLE MORE DAYS TO PREPARE FOR COLDER WEATHER AND
SOME SNOW OVER THE NORTH AND EAST. PROTECT OUTDOOR PLUMBING AND
SWAMP COOLERS...WINTERIZE YOUR VEHICLE...AND REVIEW WINTER WEATHER
PREPAREDNESS. STRONG HIGH PRESSURE OVER THE AREA TODAY WILL SLIDE
EAST AHEAD OF A DEVELOPING TROUGH ALONG THE WEST COAST. A SURFACE
LEE TROUGH OVER THE EASTERN PLAINS WILL STRENGTHEN ALLOWING FOR
BREEZY CONDITIONS WITH NEAR RECORD HIGHS...AND HIGH FIRE DANGER.

MEANWHILE...THE LATEST WATER VAPOR LOOP WITH SUPPORT FROM UPPER
LEVEL ACARS WIND DATA SHOWS A COMPLEX PATTERN OVER THE EASTERN PAC
AND WESTERN CONUS. A JET AXIS SLIDING EAST TOWARD THE BAJA WILL
PUSH INTO NM LATE TONIGHT THROUGH TUESDAY WHILE A MODEST MOISTURE
PLUME ADVECTS NORTH INTO WESTERN NM OUT OF OLD MEXICO. MODELS ARE
NARROWING IN ON BETTER PRECIP CHANCES OVER WESTERN NM TONIGHT
THROUGH TUESDAY NIGHT IN ASSCN WITH THIS FIRST SHOT OF ENERGY AND
MOISTURE OVER THE AREA. THE BEST PRECIP AMOUNTS ALTHOUGH LIGHT WILL
COME TUESDAY/EARLY WEDNESDAY AS SOME WEAK ISENTROPIC LIFT TAKES
SHAPE OVER THE NW PLATEAU.

CONFIDENCE ON THE DEVELOPING STORM SYSTEM WEDNESDAY INTO THURSDAY
REMAINS RATHER LOW AS MEDIUM RANGE GUIDANCE AND ENSEMBLES CONTINUE
TO WAFFLE AROUND WITH THE PLACEMENT AND TIMING OF SEVERAL JET
FEATURES. A JET AXIS CURRENTLY OVER THE NORTHERN PLAINS WILL SAG
SOUTH AND COUPLE WITH THE JET SLIDING EAST INTO NM TONIGHT. THIS
WILL STRENGTHEN THE SFC LOW OVER THE CENTRAL PLAINS TUESDAY AND
FORCE STRONG SHALLOW COLD ADVECTION SOUTH ALONG THE FRONT RANGE.
UPSLOPE FLOW ON THE GFS/NAM/EURO IS WEAKER WITH A MORE NORTHERLY
COMPONENT NOW. THE MAIN UNCERTAINTY HOWEVER LIES WITH A KEY JET
AXIS CURRENTLY OVER THE GULF OF ALASKA AND HOW STRONGLY IT CAN
PUSH SOUTHEAST INTO THE GREAT BASIN WEDNESDAY. THE CANADIAN AND
EURO ARE STRONGER DEVELOPING A CUT OFF LOW WHILE THE GFS IS WEAKER
AND THE NAM SHOWS JUST A FAST MOVING SHORT WAVE.

FOR THIS PACKAGE WE HAVE ESSENTIALLY BLENDED THE GFS/EURO WHICH HAS
CONTINUED TO BACK OFF ON AMOUNT OF UPSLOPE AND QPF THROUGH THURSDAY.
LOWERED POPS BACK BLW DEFINITE FOR THE NORTHERN MTS AND NE HIGHLANDS.
CURRENTLY THERE IS NOT ENOUGH CONFIDENCE TO ISSUE A WINTER STORM
WATCH FOR THESE AREAS HOWEVER POTENTIAL FOR ADVISORY ACCUMS IS HIGH.
WILL CONTINUE THE SPS AND AWAIT FOR STRONGER CONSENSUS WITHIN MODELS.

GUYER

&&

.AVIATION...
UPPER WINDS TO BECOME WLY NEXT 24 HOURS WITH SFC LEE TROUGH IN
PLACE. THIS WILL ALLOW FOR SWLY SFC WIND GUSTS AROUND 30 TO 35KT
OVER NE NM THIS AFTERNOON. IN ADDITION...MID LEVEL MOISTURE TO
INCREASE OVER SW/WEST CENTRAL NM WHICH COULD LEAD TO ISOLD TO WDLY
SCT HIGH BASED -SHRA SFC WND GUSTS 35KT...MAINLY AFTER 00Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...
DEVELOPING WESTERLY WINDS ALOFT COUPLED WITH DEEPENING SURFACE LEE
TROUGH TO CHARACTERIZE TODAYS FORECAST. A SWATH OF MIN RH BELOW 15
PERCENT IS EXPECTED ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.
COMBINED WITH ABOVE AVERAGE WARMTH AND HIGH FIRE DANGER...HAVE GONE
AHEAD WITH A RED FLAG WARNING FOR ZONES 103 AND 104 STARTING AT
NOON. ANTICIPATE MAINLY THE EASTERN PORTION OF ZONE 103 FROM
INTERSTATE 25 EASTWARD WILL BE IMPACTED.

OTHERWISE...SOME MID LEVEL MOISTURE TO SNEAK INTO SOUTHWEST NEW
MEXICO TODAY...AND SPREAD INTO WEST CENTRAL/NORTHWEST TONIGHT. THIS
MAY RESULT IN SOME HIGH BASED SHOWERS WITH LITTLE TO NO MEASURABLE
RAIN...BUT WITH GUSTY WINDS.

INSTABILITY INCREASES TUESDAY OVER THE NORTHWEST QUARTER OF THE
STATE AND COUPLED WITH THE MID LEVEL MOISTURE...THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS INCREASES IN THAT PART OF THE STATE.
ELSEWHERE OVER THE HIGHER TERRAIN...THERE IS A SLIGHT CHANCE FOR
HIGH BASED SHOWERS.  DAYTIME TEMPERATURES TODAY THROUGH TUESDAY WILL
CONTINUE TO BE WELL ABOVE AVERAGE...BUT WITH GOOD OVERNIGHT RH
RECOVERIES AND GOOD TO EXCELLENT VENTILATION. POTENTIAL FOR CRITICAL
CONDITIONS APPEARS TO BE DIMINISHED ON TUESDAY AS STRONGER WINDS
ALOFT SAG SOUTH OF THE INTERSTATE 40 CORRIDOR AND A WEAK NLY WIND
SHIFT ENTERS THE NORTHEAST PLAINS.

A STORM SYSTEM IS STILL EXPECTED TO IMPACT NORTHERN AND EASTERN NEW
MEXICO WEDNESDAY INTO THURSDAY. MODELS STILL NOT IN VERY GOOD
AGREEMENT ON THE EVOLUTION OF THE UPPER SYSTEM AND IT/S TRACK
THROUGH THE STATE. THE BEST CHANCES FOR PRECIPITATION APPEAR RIGHT
NOW TO BE FOCUSED OVER THE NORTHERN HIGH TERRAIN AND THE NORTHEAST
HIGHLANDS WHERE ACCUMULATING SNOW IS ANTICIPATED. THE MORE
WIDESPREAD IMPACTS REMAIN THE SIGNIFICANTLY COLDER AIR AND GUSTY
NORTHERLY WINDS WHICH ARE EXPECTED TO INVADE THE REGION. THEREAFTER
EXTENDED GUIDANCE SHOWS A SOME RIDGING DEVELOPING BEHIND THIS SYSTEM
WITH DRYING CONDITIONS AND TEMPS WARMING TO...OR AT LEAST CLOSER
TO...NORMAL BY THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  74  44  66  41 /   0  20  20  30
DULCE...........................  73  32  62  34 /   0  20  20  30
CUBA............................  74  39  60  40 /   0  10  20  20
GALLUP..........................  73  39  64  39 /   0  20  20  20
EL MORRO........................  70  38  61  37 /   5  20  20  20
GRANTS..........................  73  42  65  42 /   0  10  10  10
QUEMADO.........................  73  42  67  41 /   0  10  10  10
GLENWOOD........................  81  44  76  45 /   0  10  10   5
CHAMA...........................  65  35  56  39 /   0  20  30  30
LOS ALAMOS......................  68  49  60  46 /   0   5   5  10
PECOS...........................  68  44  61  41 /   0   0   5   5
CERRO/QUESTA....................  67  35  58  39 /   0   5   5  20
RED RIVER.......................  62  30  54  31 /   0   5  10  30
ANGEL FIRE......................  68  29  57  31 /   0   5  10  20
TAOS............................  72  34  61  38 /   0   5   5  10
MORA............................  70  39  62  40 /   0   0   5   5
ESPANOLA........................  75  35  68  36 /   0   0   5   5
SANTA FE........................  71  45  63  41 /   0   5   5   5
SANTA FE AIRPORT................  73  45  66  43 /   0   0   5   5
ALBUQUERQUE FOOTHILLS...........  74  50  67  46 /   0   5   5   5
ALBUQUERQUE HEIGHTS.............  75  52  69  50 /   0   0   0   5
ALBUQUERQUE VALLEY..............  77  48  71  47 /   0   0   0   5
ALBUQUERQUE WEST MESA...........  78  46  71  43 /   0   0   5   5
LOS LUNAS.......................  79  45  72  43 /   0   0   0   5
RIO RANCHO......................  77  48  69  47 /   0   5   5   5
SOCORRO.........................  81  48  76  48 /   0   0   0   5
SANDIA PARK/CEDAR CREST.........  71  49  66  43 /   0   5   5   5
TIJERAS.........................  71  48  67  43 /   0   5   5   5
MORIARTY/ESTANCIA...............  74  42  68  42 /   0   0   5   5
CLINES CORNERS..................  72  46  66  43 /   0   0   5   5
GRAN QUIVIRA....................  75  50  71  48 /   0   0   5   5
CARRIZOZO.......................  78  52  74  51 /   0   0   5   5
RUIDOSO.........................  74  48  70  47 /   0   0   5   5
CAPULIN.........................  77  46  69  35 /   0   0   0  10
RATON...........................  79  41  72  38 /   0   0   0  10
SPRINGER........................  80  40  73  36 /   0   0   5   5
LAS VEGAS.......................  74  45  68  40 /   0   0   5   5
CLAYTON.........................  80  54  76  36 /   0   0   0   5
ROY.............................  80  46  72  37 /   0   0   0   5
CONCHAS.........................  84  50  79  47 /   0   0   0   5
SANTA ROSA......................  85  53  79  49 /   0   0   0   5
TUCUMCARI.......................  86  51  82  46 /   0   0   0   5
CLOVIS..........................  82  53  82  48 /   0   0   0   5
PORTALES........................  83  52  83  51 /   0   0   0   5
FORT SUMNER.....................  84  55  83  52 /   0   0   0   5
ROSWELL.........................  87  54  87  56 /   0   0   0   5
PICACHO.........................  84  51  81  50 /   0   0   0   5
ELK.............................  78  49  76  49 /   0   0   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ103-104.

&&

GUYER
Hazardous weather outlook, Oct 23, 5:10 AM MDT, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
510 AM MDT SUN OCT 23 2011

NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
510 AM MDT SUN OCT 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT AND UPPER LEVEL STORM SYSTEM WILL IMPACT
CENTRAL AND NORTHERN NEW MEXICO WEDNESDAY INTO THURSDAY. THE
POTENTIAL EXISTS FOR MODERATE TO LOCALLY HEAVY SNOWFALL
ACCUMULATIONS OVER THE NORTHERN HIGH TERRAIN...ADJACENT NORTHEAST
HIGHLANDS AND PLAINS WEDNESDAY NIGHT INTO THURSDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

17

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:13 PM MDTFreeze WatchABQ37 hr

Nearby

Red Flag Warnings in New Mexico, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.